Arkansas, 2018

Damaging Wind in Arkansas, June 28, 2018

June 28, 2018 · NWS MEG · 1 event in 1 county or zone

A line of severe thunderstorms producing widespread damaging winds across portions of Western Kentucky and West Tennessee slid into portions of northeast Arkansas during the late evening hours of June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of severe thunderstorms producing widespread damaging winds across portions of Western Kentucky and West Tennessee slid into portions of northeast Arkansas during the late evening hours of June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 5:26 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 5:26 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Thu Jun 28 2018

.DISCUSSION...
Updated for 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 554 PM CDT Thu Jun 28 2018/

UPDATE...Evening update.

Updated to adjust the forecast in accordance with the newly issued
Severe thunderstorm watch. This is a highly uncertain event, but
it appears another MCS has the potential to move into West
Tennessee, the Missouri Bootheel and Northeast Arkansas this
evening/overnight. Damaging wind will be the primary threat but
large hail is also possible. Ongoing convection could help
stabilize the airmass ahead of the approaching MCS limiting the
threat...keep an eye to the North.

.PREV DISCUSSION... /issued 348 PM CDT Thu Jun 28 2018/

.Widespread Dangerous Heat Expected Again on Friday....

Currently, temperatures at 3PM are in the low to upper 90s across
much of the area. The exception being portions of west Tennessee
that have seen convective activity this afternoon. Heat index
values across much of the area have been at or above 105 F for
much of the day. Jonesboro has been the hot spot with values
hovering around the 110 F mark over the past couple hours. A few
showers and thunderstorms have begun to fire up across west
Tennessee, but should remain below severe limits.

Short term...rest of today through Sunday...
Showers and isolated thunderstorms will continue through sundown
for areas in west Tennessee near the Tennessee River. The HRRR
continues to bring another complex of storms into our area around
midnight, but the general consensus has been towards a dry
forecast. Current thinking is that the ridge will build in
tonight, and any weaker convection will not be able to overcome
the cap. Went ahead and left a 20 POP in across the area to
account for the uncertainty.

Friday will be another scorcher. Forecast dewpoints will be in the
mid to upper 70s coupled with temperatures in the mid to upper
90s. At this point, areas across northeast Arkansas will likely
meet or exceed 110F tomorrow, prompting a heat warning. Since an
advisory is already out, no watch will be issued. Will let the mid
shift make the final call on the heat warning as models may back
off on the moisture field. Some showers and thunderstorms may
form under the weakest part of the ridge tomorrow afternoon,
mainly near the Tennessee River.

Models are hinting at an inverted trough sneaking under the ridge
over the weekend. This will likely increase rain chances and
cloud cover from east to west, which should offset some of the
heat for eastern portions of the area. For areas along and west
of the Mississippi River, more heat advisories may be needed.

Long term...Monday through Independence Day...
A ridge of high pressure will dominate the interior U.S. during
this time period. There is still some question as to how strong
the ridge will be for next week, as it may flatten out some.
Nonetheless, hot and humid conditions will continue with heat
index values above the triple digit mark during this time frame.
General airmass thunderstorms will be isolated and sporadic
through this period as well.

AC3

&&

.AVIATION... 18Z TAFs

VFR through the period...with the exception of convection early on
at TUP bringing conditions down to IFR/MVFR. Then next complex of
storms located just south of STL will move into at least VC at JBR
and MKL by midnight. Not sure on exact coverage by that time or
whether the activity will hold together near MEM. Later in the
period late isolated convection is possible near sunset again.
Winds light from the south or southwest with stronger gusts early
at TUP.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
     Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.

     Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
     Carroll-Crockett-Decatur-Dyer-Gibson-Hardin-Henderson-Henry-
     Lake-Obion-Weakley.

&&
Hazardous weather outlook, Jun 28, 4:39 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
539 PM CDT Thu Jun 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-300045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
539 PM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A heat advisory remains in effect for a large portion of the Mid-South.
Heat index values will rise above 105 degrees resulting in
dangerous heat conditions.

Strong to severe thunderstorms are expected today...mainly across
West Tennessee, the Missouri Bootheel and Northeast Arkansas. The
main threats from these storms will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat indices will exceed 105 degrees over the Mid-South
on Friday. A heat advisory has been issued. The hot and humid
conditions will continue into early next week. Heat advisories may
need to be extended.

Strong to severe thunderstorms may occur on Friday with best
chances occurring over Northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through early
afternoon across portions of west Tennessee.

In the hours before

Local storm report, Jun 28, 6:20 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     SALTILLO                34.38N 88.69W
06/28/2018                   LEE                MS   PUBLIC

            TREES DOWN IN SALTILLO.

0635 PM     TSTM WND DMG     INGOMAR                 34.41N 89.04W
06/28/2018                   UNION              MS   BROADCAST MEDIA

            TREES DOWN IN INGOMAR.

&&

MRM
Special weather statement, Jun 28, 6:25 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
725 PM CDT THU JUN 28 2018

MSZ022-023-290115-
Calhoun MS-Chickasaw MS-
725 PM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Calhoun County in northeastern Mississippi...
Southwestern Chickasaw County in northeastern Mississippi...

At 725 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Vardaman, or 10
miles west of Houston, moving west at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Calhoun and southwestern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3402 8949 3396 8914 3374 8913 3374 8919
      3372 8919 3372 8950
TIME...MOT...LOC 0025Z 086DEG 13KT 3386 8919
Local storm report, Jun 28, 7:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     N POCAHONTAS            35.05N 88.82W
06/28/2018                   HARDEMAN           TN   EMERGENCY MNGR

            STRONG WINDS TOOK DOWN SWATHS OF TREES ALONG POWELL
            CHAPEL ROAD SOUTH THROUGH POCAHONTAS.

0457 PM     TSTM WND DMG     MIDDLETON               35.06N 88.89W
06/28/2018                   HARDEMAN           TN   COUNTY OFFICIAL

            POWER LINES AND TREES DOWN ON HIGHWAY 57 BETWEEN
            MIDDLETON AND POCAHONTAS.

0545 PM     HAIL             JUMPERTOWN              34.71N 88.66W
06/28/2018  E1.00 INCH       PRENTISS           MS   BROADCAST MEDIA

            ONE INCH HAIL.

0545 PM     HAIL             W RIENZI                34.77N 88.53W
06/28/2018  M1.00 INCH       ALCORN             MS   TRAINED SPOTTER

            1 INCH HAIL ON COUNTY ROAD 552 WEST OF RIENZI.

0600 PM     HAIL             MANTACHIE               34.32N 88.49W
06/28/2018  E1.00 INCH       ITAWAMBA           MS   BROADCAST MEDIA

            ONE INCH HAIL.

0600 PM     TSTM WND DMG     5 N FULTON              34.33N 88.40W
06/28/2018                   ITAWAMBA           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN ALONG HIGHWAY 25. 5 NORTH OF FULTON.

0625 PM     TSTM WND DMG     SALTILLO                34.38N 88.69W
06/28/2018                   LEE                MS   PUBLIC

            TREES DOWN IN SALTILLO.

0625 PM     TSTM WND DMG     BOONEVILLE              34.66N 88.57W
06/28/2018                   PRENTISS           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN AROUND BOONEVILLE.

0635 PM     TSTM WND DMG     INGOMAR                 34.41N 89.04W
06/28/2018                   UNION              MS   BROADCAST MEDIA

            TREES DOWN IN INGOMAR.

0640 PM     TSTM WND GST     TUPELO                  34.26N 88.73W
06/28/2018  M58.00 MPH       LEE                MS   ASOS

            MEASURED 58 MPH WIND GUST AT TUPELO AIRPORT.

0640 PM     HAIL             SHERMAN                 34.36N 88.84W
06/28/2018  E1.50 INCH       PONTOTOC           MS   BROADCAST MEDIA

            HALF DOLLAR TO PING PONG SIZED HAIL.

&&

MRM
Local storm report, Jun 28, 7:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
843 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             TILDEN                  34.19N 88.35W
06/28/2018  E1.75 INCH       ITAWAMBA           MS   BROADCAST MEDIA

            GOLF BALL SIZED HAIL IN TILDEN SOUTH OF FULTON.

&&

MRM
Local storm report, Jun 28, 7:55 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             TILDEN                  34.19N 88.35W
06/28/2018  E0.88 INCH       ITAWAMBA           MS   BROADCAST MEDIA

            CORRECTION HAIL WAS NICKEL SIZE IN TILDEN.

&&

MRM
Local storm report, Jun 28, 8:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TIPTONVILLE             36.38N 89.47W
06/28/2018  E60 MPH          LAKE               TN   PUBLIC

            ESTIMATED WINDS OF 60 MPH.

&&

MRM

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
June 28, 8:30 PM CST to 8:40 PM CST
Where
Mississippi County, 1.66 mi NE of Blytheville to 1.47 mi NE of Blytheville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.937, -89.899

Large tree uprooted near the intersection of North Franklin and East Moultrie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768299.